Though there are serious withdrawal side effects, it’s difficult to overdose on gabapentin. Even at high doses, physical and mental side effects are mild to moderate.
In recent years, gabapentin, sold under the brand name Neurontin, has become abused more regularly by those seeking a calming high similar to that brought on by opioid drugs. Gabapentin even has a street name — ”gabbies” — for recreational use. As the rate of abuse increases, many wonder “Can you overdose on gabapentin?” Here, we’ll discuss whether and how gabapentin overdose can happen and what to expect if someone has taken too much gabapentin.
Can You Overdose on Gabapentin?
Despite the well-known withdrawal side effects, it’s difficult to overdose on gabapentin. Studies have shown that even at very high levels of ingestion, people have only suffered mild to moderate physical and mental side effects that are rarely life-threatening. So far, there have been only two peer-reviewed case reports of death   from gabapentin toxicity (related to gabapentin overdose). Despite this low statistic, gabapentin abuse as a suicide attempt has risen over the years.
While this means gabapentin is a relatively safe drug, it still should not be ingested in large amounts. However, people taking gabapentin should be aware that it does have particularly unpleasant withdrawal symptoms, even after taking it for a relatively short amount of time and at low doses.
Symptoms of Gabapentin Overdose
Most side effects of a gabapentin overdose will be related to an overall deceleration of the body’s systems. Drowsiness, muscle weakness, lethargy and drooping eyelids can be expected. Other gabapentin overdose symptoms include diarrhea and sedation. These symptoms arise because gabapentin is formulated to slow down misfirings in the brain that cause seizures.
Those who use gabapentin should be aware that stopping gabapentin abruptly can actually increase the chance of experiencing seizure activity. Suddenly removing the anti-seizure effect can cause a rebound, raising the risk of seizures. Gabapentin is a powerful drug that must be tapered slowly to avoid some of its more severe withdrawal side effects.
Gabapentin Signs, Symptoms, and Side Effects
Gabapentin Treatment & Rehab
Mclean, Michael; et al. “Safety and Tolerability of Gabapentin as Adjunctive Therapy in a Large, Multicenter Study.” Epilepsia, October 4, 2006. Accessed June 25, 2020.
Middleton, Owen. “Suicide by Gabapentin Overdose.” Journal of Forensic Sciences, May 6, 2011. Accessed June 25, 2020.
Cantrell, F. Lee; et al. “An acute gabapentin fatality: a case report with postmortem concentrations.” International Journal of Legal Medicine, January 22, 2015. Accessed June 25, 2020.
Reynolds, Kimberly; et al. “Trends in gabapentin and baclofen exposu[…]U.S. poison centers.” Journal of Clinical Toxicology, December 1, 2019. Accessed June 25, 2020.
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.